Alert archive / Colorado / High Wind Watches in 2020

High Wind Watch 2, NWS Goodland, KS

November 13, 2020Cheyenne County, Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Wallace County, Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this high wind watch at Nov 13, 2020, 2:20 AM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Wallace County, Kansas; Dundy County, Nebraska. It took effect at Nov 14, 2020, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 13, 2020, 2:20 AM MST (09:20 UTC)
In effect from
Nov 14, 2020, 11:00 AM MST
Expired
Nov 13, 2020, 10:57 AM MST
In force
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 35 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2282 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
475 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

894 
WWUS73 KGLD 130920
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
220 AM MST Fri Nov 13 2020

COZ090>092-KSZ001-013-027-NEZ079-131800-
/O.NEW.KGLD.HW.A.0002.201114T1800Z-201115T0000Z/
Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Dundy-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Goodland, Sharon Springs,
and Benkelman
220 AM MST Fri Nov 13 2020 /320 AM CST Fri Nov 13 2020/

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...In Kansas, Cheyenne, Sherman and Wallace Counties. In 
  Colorado, Yuma, Kit Carson and Cheyenne Counties. In Nebraska, 
  Dundy County.

* WHEN...From Saturday morning through Saturday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust are expected with
  visibilities as low as a few miles at times. This could impact
  travel on area roadways, including Interstate 70. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
183 
WWUS73 KGLD 131757
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
1057 AM MST Fri Nov 13 2020

COZ090>092-NEZ079-140700-
/O.UPG.KGLD.HW.A.0002.201114T1800Z-201115T0000Z/
/O.NEW.KGLD.HW.W.0010.201114T1800Z-201115T0000Z/
Yuma-Kit Carson-Cheyenne-Dundy-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, and Benkelman
1057 AM MST Fri Nov 13 2020

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 5 PM MST SATURDAY...

* WHAT...Sustained northwest winds 30 to 40 mph with gusts up to 
  55 mph expected.

* WHERE...In Nebraska, Dundy County. In Colorado, Yuma, Kit 
  Carson and Cheyenne Counties.

* WHEN...From 11 AM to 5 PM MST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ001-013-027-140700-
/O.UPG.KGLD.HW.A.0002.201114T1800Z-201115T0000Z/
/O.NEW.KGLD.HW.W.0010.201114T1800Z-201115T0000Z/
Cheyenne-Sherman-Wallace-
Including the cities of St. Francis, Bird City, Goodland, 
and Sharon Springs
1057 AM MST Fri Nov 13 2020 /1157 AM CST Fri Nov 13 2020/

...HIGH WIND WARNING IN EFFECT FROM 11 AM MST /NOON CST/ TO 5 PM
MST /6 PM CST/ SATURDAY...

* WHAT...Sustanined northwest winds 30 to 40 mph with gusts up to
  55 mph expected.

* WHERE...Cheyenne, Sherman and Wallace Counties.

* WHEN...From 11 AM MST /noon CST/ to 5 PM MST /6 PM CST/ 
  Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind watch went out at Nov 13, 12:53 AM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Nov 13, 12:53 AM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1253 AM MST Fri Nov 13 2020

.SHORT TERM...(This evening through Sunday)
Issued at 158 PM MST Thu Nov 12 2020

Forecast through the short term will feature dry, windy conditions
with elevated fire weather each day. Saturday stands out as a day
when all parameters come together for potentially very windy
conditions, critical fire weather and areas of blowing dust.
Temperatures Friday and Saturday will be mild, then cooling down
slightly on Sunday.

Zonal flow aloft will be in place tonight and Friday. Lee trough
will deepen over eastern Colorado, resulting in breezy to windy
southwest winds by Friday afternoon. The downslope component will
help temperatures warm into the upper 50s. Relative humidity will
fall into the lower to middle teens west of Highway 25 including
all of northeast Colorado, but wind speeds fall just short of
critical criteria, so will be messaging elevated fire weather for
those area. Lows Friday night will be in the lower 30s.

Saturday will see a sharp upper trough cross the central Rockies
and into the adjacent plains during the afternoon. Strong winds on
the backside will mix to the surface in the afternoon. Mixing
height forecasts suggest the potential for 50kt gusts or higher,
with highest winds in northeast Colorado. Winds of this magnitude
will be capable of producing blowing dust given the background
drought conditions. In addition, relative humidity will drop into
the middle teens, with critical fire weather conditions likely.
This could be a potentially busy day due to strong winds, blowing
dust and the risk of any fire that develops to get out control.
It will also be a warm day, with temperatures ranging from the
upper 50s in northeast Colorado to the upper 60s in parts of
northwest Kansas. Winds should diminish in the early evening as
boundary layer decouples. Lows Saturday night will be in the 20s
as cooler air moves in behind the front.

Sunday will be quieter under a slight northwest flow aloft, but
still a lingering risk of fire weather. At this point looks more
elevated than critical, with RH in the middle teens, but wind
gusts below 20kts. High temperatures will be in the lower 50s,
near normal for this time of year, and lows Sunday night in the
middle 20s.

.LONG TERM...(Monday through Thursday)
Issued at 1252 AM MST Fri Nov 13 2020

Monday... An upper level ridge is expected to move east across the
western CONUS bringing NW flow aloft across the High Plains. At the
surface, high pressure in the region will keep the Tri-State area
dry with RH values in the mid 20s. No fire weather is expected at
this time due to winds gusting up to 20 mph as they shift from west
to south. Temperatures on Monday are expected to reach the low to
mid 60s for highs and drop to the low 30s and upper 20s overnight.

Tuesday... The guidance is in good agreement that the ridge axis
will be moving across the Plains throughout the day. The location of
the ridge over the area will assist in warmer temperatures and
slightly drier conditions than Monday. The RH values are even higher
on Tuesday for eastern portions of the CWA, ranging from the low 20s
in eastern Colorado to the low 30s east of KS-25. The SW winds are
expected to once again gust up to 20 mph. Due to the below criteria
winds and RH values only expected to drop into the low 20s, the
confidence in fire weather conditions is low. However, there is some
potential for elevated fire weather conditions west of the Colorado
border. Tuesday high temperatures are expected to reach the mid 60s
with lows in the 30s.

Wednesday... The Tri-State area is expected to be on the back side
of the ridge with SW to W winds. Wednesday looks like it will be the
warmest day of the period with highs currently forecasted to reach
the low 70s. Overnight, temperatures will be in the mid to upper
30s. With the warmer temperatures, comes the chance to dry out even
further than the previous days. RH values are currently expected to
drop into the mid to upper teens west of the Colorado border and
range from the low 20s to low 30s for the remainder of the area.
Fortunately, the winds continue to remain on the lighter side with
peak gusts between 20-25 mph. Despite the light winds, the low
humidity values could be a concern for elevated fire weather
conditions in eastern Colorado during the afternoon.

Thursday... Current guidance depicts the ridge extending across the
entire CONUS. Overnight Thursday, our next trough looks to move onto
the West Coast. The models do begin to differ with the depth of the
ridge and strength of the trough; however, they are in agreement
that the area will continue to experience dry conditions.
Temperatures on Thursday are expected to reach the upper 60s to low
70s for highs and mid to upper 30s for lows. RH values will continue
to be lowest over eastern Colorado with values in the upper teens to
low 20s. The remainder of the area will is currently forecasted to
see values ranging from the low 20s to low 30s. No fire weather
conditions are expected as of now for Thursday due to the RH values
and winds only gusting up to 20 mph. Conditions will continue to be
closely monitored for any increases for fire weather potential each
day next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 947 PM MST Thu Nov 12 2020

VFR conditions will rule through the TAF period. Light/variable
winds will shift to the SSW and increase to ~15 knots shortly
after sunrise (12-15Z), further increasing to 15-25 knots by late
morning and early afternoon. Winds will back slightly toward the S
and decrease to 12-17 knots AOA sunset Friday evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...KMK
AVIATION...VINCENT
Hazardous weather outlook, Nov 12, 8:01 PM MST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
801 PM MST Thu Nov 12 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140315-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
801 PM MST Thu Nov 12 2020 /901 PM CST Thu Nov 12 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...OVERNIGHT...

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Elevated fire weather conditions are anticipated across the majority
of the Tri-State area on Friday. Critical fire weather conditions
are possible across much, or all, of the Tri-State area on Saturday.

Strong northwesterly winds are anticipated across the entire Tri-
State area on Saturday. Wind gusts may reach or exceed 60 mph.
Areas of blowing dust are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 2:25 AM MSTFire Weather WatchGLDKit Carson, Yuma9 hr
Nov 13, 10:57 AM MSTHigh Wind WarningGLDCheyenne, Kit Carson, Yuma30 hr
Nov 13, 10:59 AM MSTRed Flag WarningGLDCheyenne, Kit Carson, Yuma30 hr

Nearby

High Wind Watches in Colorado, 2020High Wind Watches in Kansas, 2020High Wind Watches in Nebraska, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.